Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 1998, 5:28 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 5:28 PM CDT (22:28 UTC)
- Expired
- May 28, 1998, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:30 PM CDT | Hail 1 | Sioux Falls, SD | |
| May 28, 5:35 PM CDT | Hail 0.75 | Sioux Falls, SD | |
| May 28, 5:51 PM CDT | Hail 1 | Sioux Falls, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -162 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS1 KFSD 282228 RRA SVRFSD SDC083-099-282300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 528 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA SOUTHERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 600 PM CDT * AT 524 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF SIOUX FALLS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTHERN SIOUX FALLS AROUND 530 PM CDT ROWENA AROUND 532 PM CDT VALLEY SPRINGS AROUND 535 PM CDT SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 AM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, May 28, 9:40 AM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 AM CDT THU MAY 28 1998 EARLIER FORECAST IS WORKING OUT WELL. SLOW MOVING FRONT SHOULD STILL BE IN THE VICINITY OF NORTHWEST IA THIS AFTERNOON AND THUS WILL CONTINUE THE CHANCE OF THUNDERSTORMS FOR THAT AREA INTO THE AFTERNOON. I WILL UPDATE THE CWA ZONES TO REMOVE THE MORNING TERMINOLOGY. .FSD...NONE UMLAND
In the hours before
Special weather statement, May 28, 3:15 PM CDT, 2 hours 13 minutes before
SDZ012-024-025-290600- NORTHERN HILLS WEEKEND FORECAST NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT THU MAY 28 1998 ...WEEKEND OUTLOOK FOR THE NORTHERN HILLS... THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT. PARTLY CLOUDY SKIES ARE EXPECTED THE REMAINDER OF THE WEEKEND WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL VARY FROM AROUND 70 IN THE HIGHER BLACK HILLS TO THE UPPER 70S ON THE PLAINS FRIDAY...WITH HIGHS IN THE UPPER 60S TO THE MID 70S SATURDAY AND SUNDAY. LOWS WILL BE MAINLY IN THE 40S. MJB
Special weather statement, May 28, 4:20 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU MAY 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON HAS BEEN SLOWING DOWN. THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR. TO THE NORTH OF THE FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT. ALL THE STORMS SHOULD DECREASE AFTER 900 PM. IAZ003-014-022-290200- BUENA VISTA-CLAY-DICKINSON- INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR TORNADOS * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. IAZ002-013-021-032-282300- CHEROKEE-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HOLMES
Special weather statement, May 28, 4:20 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU MAY 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON HAS BEEN SLOWING DOWN. THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR. TO THE NORTH OF THE FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT. ALL THE STORMS SHOULD DECREASE AFTER 900 PM. IAZ003-014-022-290200- BUENA VISTA-CLAY-DICKINSON- INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR TORNADOS * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. IAZ002-013-021-032-282300- CHEROKEE-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HOLMES
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:57 PM CDT | Tornado Warning | FSD | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.